What to do if your asthma's getting worse

Our guide explains the urgent steps you need to take to if your symptoms have become worse.

If you are experiencing any of the following, please visit our asthma attack page:

  • your reliever inhaler (usually blue) is not helping to relieve symptoms
  • your symptoms are getting worse (cough, breathlessness, wheeze or tight chest)
  • you are too breathless to speak, eat or sleep.

For a small number of people, asthma symptoms like this can come on quickly. But for most people, symptoms rarely just come "out of the blue". They build up gradually over a few days, and research shows that symptoms often rapidly increase two or three days before an asthma attack. 

Signs that your asthma is getting worse

Suzanne, one of the Asthma UK nurses talks through some typical signs that your asthma is getting worse and what to do about it.

Video: Signs that your asthma is getting worse

Suzanne, one of the Asthma UK nurses talks through some typical signs that your asthma is getting worse and what to do about it.

So it’s very important to be able to spot the common signs that show asthma’s getting worse – if you get help quickly, you may be able to ward off a potentially life-threatening asthma attack.

Signs your asthma is getting worse include:

  • needing more and more reliever inhaler (usually blue)
  • wheezing
  • waking in the night with coughing or wheezing
  • having shortness of breath or feeling tight in the chest
  • having to take time off work or study because of your asthma
  • feeling that you can't keep up with your normal activities or exercise
  • a drop in your peak flow meter readings
  • not being able to walk as far or as fast as usual, or being breathless when you do.

Don't ignore the signs!

If you notice any of these signs, it means your asthma symptoms are getting worse and you need to take action now. This is a vital window of opportunity to prevent an asthma attack.

What to do if your symptoms are getting worse

  1. Make an urgent appointment to see your GP or asthma nurse within 24 hours.
  2. Follow the advice on your written asthma action plan. If you don't have one, download one and fill it in with your GP or asthma nurse when you go for your appointment.
  3. Take a rescue course of steroid tablets (prednisolone) if it's written on your asthma action plan and you've been given a course to keep at home.
  4. Avoid your asthma triggers if possible.

Not sure whether you’ve really noticed worsening symptoms?

Stay safe and check with your GP or asthma nurse anyway – you won’t be wasting their time, and they will be pleased you’ve taken action to check with them. Or you can call the friendly expert nurses on the Asthma UK Helpline on 0300 222 5800. We don’t want to scare you, but you may be risking a potentially life-threatening asthma attack if you don’t quickly get the help you need.

What will happen if your symptoms are getting worse?

If your symptoms are getting worse you should go to see your GP or asthma nurse to get your asthma checked. They will ask you about your symptoms and how you're feeling. They may listen to your chest and check your peak flow to see how it compares to normal. They should also talk to you about how often you take your medicines, and check your inhaler technique.

Sometimes it may be necessary to increase the dose of your preventer inhaler, or your GP or asthma nurse may need to add in other medicines and inhalers to help you. Sometimes when asthma gets worse it's necessary to treat the inflammation with a short "rescue" course of steroid tablets (these are called prednisolone). You may have been given a pack of these to keep at home.

The good news is that with the right care and treatment, most people are able to lead full, active lives with minimal symptoms. Once your asthma has been well managed for at least three months, your asthma nurse or GP may suggest "stepping down" (or reducing) your medicines. The goal is for you to manage your symptoms on the least amount of medicine possible, ideally so that you're symptom-free. Reducing medicine should be done gradually and if symptoms return you should step your treatment back up again.

Last updated March 2016

Next review due March 2019